Alert archive / Texas / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at May 18, 2016, 2:15 PM CDT for 6 counties in Texas. It took effect at May 18, 2016, 7:00 PM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2016, 2:15 PM CDT (19:15 UTC)
- In effect from
- May 18, 2016, 7:00 PM CDT
- Expired
- May 19, 2016, 7:32 AM CDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Crane County, TX, Glasscock County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
730 WGUS64 KMAF 181915 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT WED MAY 18 2016 ...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH EARLY THURSDAY AFTERNOON FOR THE EASTERN PERMIAN BASIN...LOWER TRANS PECOS AND PORTIONS OF THE BIG BEND OF WEST TEXAS... .AN UPPER LEVEL STORM SYSTEM ACROSS THE SOUTHERN ROCKIES WILL COMBINE WITH A STATIONARY FRONT ACROSS THE BIG BEND TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA TONIGHT THROUGH EARLY THURSDAY AFTERNOON. RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. TXZ063-068>070-075-081-082-191000- /O.NEW.KMAF.FF.A.0002.160519T0000Z-160519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL- INCLUDING THE CITIES OF...GARDEN CITY...CRANE...MCCAMEY... RANKIN...BIG LAKE...FORT STOCKTON...BIG BEND NP...MARATHON... DRYDEN...SANDERSON 215 PM CDT WED MAY 18 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 1 PM CDT THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST TEXAS AND WESTERN TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST TEXAS... BIG BEND AREA...PECOS AND TERRELL. IN WESTERN TEXAS...CRANE... GLASSCOCK...REAGAN AND UPTON. * FROM 7 PM CDT THIS EVENING THROUGH 1 PM CDT THURSDAY AFTERNOON * RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS * FLOODING AND FLASH FLOODING OF NORMALLY DRY CREEKS...ARROYOS AND LOW WATER CROSSINGS. FLOODING OF FARMLAND WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
098 WGUS64 KMAF 190841 FFAMAF FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 341 AM CDT THU MAY 19 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY MORNING FOR THE SOUTHEAST PERMIAN BASIN...LOWER TRANS PECOS AND PORTIONS OF THE BIG BEND OF WEST TEXAS... .AN UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION WILL CONTINUE TO RESULT IN THE POTENTIAL FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA THROUGH THURSDAY MORNING. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO 1 INCH WILL BE POSSIBLE THROUGH MID DAY. TXZ063-068>070-075-081-082-191800- /O.CON.KMAF.FF.A.0002.000000T0000Z-160519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL- INCLUDING THE CITIES OF...GARDEN CITY...CRANE...MCCAMEY... RANKIN...BIG LAKE...FORT STOCKTON...BIG BEND NP...MARATHON... DRYDEN...SANDERSON 341 AM CDT THU MAY 19 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST TEXAS AND WESTERN TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST TEXAS...BIG BEND AREA...PECOS AND TERRELL. IN WESTERN TEXAS...CRANE...GLASSCOCK...REAGAN AND UPTON. * UNTIL 1 PM CDT THIS AFTERNOON * ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO 1 INCH * FLOODING AND FLASH FLOODING OF NORMALLY DRY CREEKS...ARROYOS AND LOW WATER CROSSINGS. FLOODING OF FARMLAND WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
779 WGUS64 KMAF 191232 FFAMAF FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 732 AM CDT THU MAY 19 2016 ...FLASH FLOOD WATCH HAS BEEN CANCELLED... .HEAVY RAIN HAS MOVED EAST OF THE COUNTY WARNING AREA...THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED. TXZ063-068>070-075-081-082-191345- /O.CAN.KMAF.FF.A.0002.000000T0000Z-160519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL- INCLUDING THE CITIES OF...GARDEN CITY...CRANE...MCCAMEY... RANKIN...BIG LAKE...FORT STOCKTON...BIG BEND NP...MARATHON... DRYDEN...SANDERSON 732 AM CDT THU MAY 19 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST TEXAS AND WESTERN TEXAS HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at May 18, 2:15 PM CDT, 0 minutes earlier.
Area forecast discussion, May 18, 2:15 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT WED MAY 18 2016
.DISCUSSION...
Looks like unsettled weather will continue especially for west
Texas through Thursday as an upper level low pressure system
slowly makes its way eastward toward the region from the southern
Rockies. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper jet and
upper low is expected across the region. This upper low will have
plentiful and persistent moisture to work with tonight and early
Thursday due to a stalled 850 millibar low and stationary front
along the Big Bend. Have issued a Flash Flood Watch for the
eastern Permian Basin and lower Trans Pecos Region and portions of
the Big Bend tonight through early Thursday afternoon. These areas
have been hit hardest by earlier rainfall and guidance is
indicating that these areas will be most vulnerable to additional
heavy rainfall of 2 to 3 inches with locally higher amounts.
Further west across the remainder of west Texas and southeast New
Mexico, rainfall is expected to be lighter but there will still
be a chance to likely pops for showers and thunderstorms overnight
and Thursday morning.
The upper low will exit the forecast area late Thursday and be
replaced by southwesterly flow aloft associated with the next
couple of Pacific systems this weekend and into the middle of
next week. A persistent dryline is expected to form in this flow
with thunderstorms possible ahead of the dryline across mainly
portions of the Permian Basin each afternoon and evening through
the weekend and into next week. Temperatures will warm to near
normal values by Friday through the rest of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 68 55 82 / 70 60 10 10
Carlsbad 50 73 53 88 / 30 20 10 0
Dryden 61 76 61 85 / 90 50 20 10
Fort Stockton 55 72 57 87 / 70 40 10 0
Guadalupe Pass 46 69 54 81 / 30 20 10 0
Hobbs 49 68 52 82 / 40 30 10 0
Marfa 48 72 46 81 / 60 30 10 10
Midland Intl Airport 53 70 56 85 / 70 50 10 10
Odessa 53 71 57 85 / 70 50 10 0
Wink 51 74 54 88 / 60 30 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
afternoon for Big Bend Area-Crane-Glasscock-Pecos-Reagan-
Terrell-Upton.
&&
99/99Hazardous weather outlook, May 18, 2:01 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT WED MAY 18 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 201 PM CDT WED MAY 18 2016 /101 PM MDT WED MAY 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT TONIGHT. SOME STORMS COULD BECOME STRONG...PARTICULARLY ACROSS THE BIG BEND AREA AND LOWER TRANS PECOS...CAPABLE OF PRODUCING GUSTY WIND AND HAIL. THE MAIN THREAT THROUGH TONIGHT IS HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING ACROSS THE SOUTHEAST PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. BRIEF HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:20 PM CDT | Special Weather Statement | MAF | Terrell | 40 min |
| May 17, 9:07 PM CDT | Special Weather Statement | MAF | Terrell | 23 min |
| May 17, 10:03 PM CDT | Special Weather Statement | MAF | Yoakum | 27 min |
| May 18, 7:44 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 2 hr |
| May 18, 9:59 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
Nearby
Flash Flood Watches in Texas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.